Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX

June 3, 2004Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2004, 4:12 PM CDT for Presidio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 4:12 PM CDT (21:12 UTC)
Expired
Jun 3, 2004, 5:15 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 032112
SVRMAF
TXC377-032215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 515 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES
  NORTH OF CASA PIEDRA...OR 26 MILES SOUTH OF MARFA...MOVING SOUTH AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASA PIEDRA...
  RURAL AREAS ALONG FM 169...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2978 10382 3004 10382 3039 10472 2999 10467
      2954 10418

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT THU JUN  3 2004

.SHORT TERM...
A BOUNDARY EXTENDING FROM MAIN STATIONARY FRONT ACROSS THE TX
PANHANDLE IS EVIDENT PER WV IMAGERY ALONG A NE TO SW LINE FROM
GARDEN CITY TO VALENTINE.  ISALLOBARIC ANALYSIS AND TRENDS INDICATE
THAT THIS BOUNDARY WILL PROPAGATE SEWD ACROSS THE LOWER TRANS PECOS
THIS AFTERNOON.  MODERATE LOW-LEVEL JET /30 KTS/ CONTINUES TO BACK
INTO FEATURE...SUPPLYING AMPLE MOISTURE FOR CONVECTION.  RADAR
ANALYSIS SHOWS TSTMS ALREADY ERUPTING ALONG A LINE FROM FT.
STOCKTON TO STERLING CITY.  CURRENT SOUNDINGS INDICATE GOOD
MID-LEVEL LAPSE RATES ABOVE SLIGHT INVERSION.  NOT EXPECTING
WIDESPREAD SEVERE THUNDERSTORMS...HOWEVER NW FLOW ALOFT WILL AID IN
THE DEVELOPMENT FOR SCATTERED CONVECTION ALONG BOUNDARY INTO THIS
EVENING WITH A POSSIBLE MCS DEVELOPING ACROSS OUR NE ZONES.  THIS
WILL ALL HANG ON EXACTLY HOW FAR SOUTH THE STATIONARY FRONT ADVANCES.

WILL MENTION POSSIBILITY FOR A FEW SEVERE THUNDERSTORMS /LARGE HAIL
AND DAMAGING WINDS/ FOR LATE AFTERNOON INTO EVENING HOURS
ALONG/SOUTH OF SURFACE FRONTAL BOUNDARY AS CLOUD BREAKS ALLOW MOIST
AIR MASS IN PLACE TO DESTABILIZE /SBCAPES 2500-3000 J/KG/.

.LONG TERM...
UPPER RIDGE WILL BEGIN RECEDING TO THE SOUTHWEST ON FRIDAY.  BARRING
ANOTHER OUTFLOW BOUNDARY AS STRONG AS LAST NIGHT/S MOVING THROUGH
THE AREA...WE EXPECT THE TEMPERATURES TO REBOUND BACK INTO THE 90S
OVER MOST OF THE AREA FOR FRIDAY AND THROUGH THE REMAINDER OF THE
FORECAST PERIOD.  LOW-LEVEL MOISTURE WILL ALSO REMAIN IN PLACE OVER
THE AREA THROUGH SATURDAY.  THE WARM TEMPERATURES AND MOISTURE WILL
KEEP THE AREA UNSTABLE.  ETA IS PICKING UP A COUPLE OF SHORTWAVES
MOVING IN THE NORTHWEST FLOW AROUND THE RIDGE MOVING THROUGH THE
AREA FRIDAY AFTERNOON AND NIGHT.  WITH THE UNSTABLE AIR AND...LIKELY
LEFTOVER BOUNDARIES IN THE AREA...AND SHORTWAVES EMBEDDED IN THE
FLOW...WILL KEEP THE ISOLATED TO SCATTERED POPS GOING THROUGH
TOMORROW NIGHT FOR THE NORTHERN AND WESTERN AREAS.  MODELS ARE
INDICATING DRIER SOUTHWEST FLOW AT 850MB SATURDAY NIGHT...SO HAVE
LOWERED POPS ON SATURDAY NIGHT TO SLIGHT CHANCE OVER THE BIG BEND
AND DAVIS MOUNTAINS AREA.  TEMPERATURES SHOULD WARM AGAIN ON
SATURDAY AS THE LOW-LEVEL THERMAL RIDGE INTENSIFIES OVER THE AREA.
BEYOND SATURDAY...TEMPERATURES LOOK TO SLOWLY FALL BACK TO NEAR
NORMAL READINGS THROUGH MOST OF NEXT WEEK.  WILL KEEP THE ISOLATED
THUNDERSTORMS GOING ON MONDAY NIGHT AS SOUTHWEST FLOW BEGINS MOVING
INTO THE AREA AT 500MB AND EMBEDDED SHORTWAVES COULD HELP SET
CONVECTION OFF OVER THE WESTERN COUNTIES.  MOISTURE WILL ALSO STILL
BE BACKED UP AGAINST THE MOUNTAINS WHICH WILL ALSO AID IN CONVECTIVE
DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  93  70  97 /  20  20  20  10
CARLSBAD NM               65  98  67 101 /  20  20  30  10
DRYDEN TX                 73  96  74  97 /  20  10   0  10
FORT STOCKTON TX          69  97  72 100 /  20  10  10  10
GUADALUPE PASS TX         62  94  66  96 /  20  20  30  10
HOBBS NM                  66  98  68 100 /  20  20  30  10
MARFA TX                  60  88  62  95 /  20  20  20  10
MIDLAND INTL AIRPORT TX   67  95  70  99 /  20  20  20  10
ODESSA TX                 67  96  70  99 /  20  10  20  10
WINK TX                   71 101  68 105 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/20
Hazardous weather outlook, Jun 3, 3:00 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU JUN 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO TONIGHT.  A FEW STORMS MAY BECOME SEVERE
DURING THE EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:52 PM CDTSevere Thunderstorm WarningMAFPresidio38 min
Jun 3, 3:23 PM CDTSevere Thunderstorm WarningMAFJeff Davis52 min
Jun 3, 5:16 PM CDTSevere Thunderstorm WarningMAFPresidio44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.